Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 236, NWS Springfield, MO

September 17, 2014Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 17, 2014, 5:08 PM CDT for Barry County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2014, 5:08 PM CDT (22:08 UTC)
Expired
Sep 17, 2014, 5:30 PM CDT
In force
22 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Barry County, MO

The radar

The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS53 KSGF 172208
SVRSGF
MOC009-172230-
/O.NEW.KSGF.SV.W.0236.140917T2208Z-140917T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT WED SEP 17 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARRY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 530 PM CDT

* AT 508 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SELIGMAN...
  AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLE ROCK AROUND 515 PM CDT.
  GOLDEN AROUND 530 PM CDT.

THIS WARNING ALSO INCLUDES ROARING RIVER STATE PARK AND TABLE ROCK
LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3653 9407 3664 9392 3664 9378 3650 9362
      3649 9403
TIME...MOT...LOC 2209Z 306DEG 21KT 3651 9386

HAIL...1.00IN
WIND...<50MPH

$$

GRIFFIN
1 follow-up statement
393 
WWUS53 KSGF 172226
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 PM CDT WED SEP 17 2014

MOC009-172237-
/O.EXP.KSGF.SV.W.0236.000000T0000Z-140917T2230Z/
BARRY MO-
526 PM CDT WED SEP 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARRY COUNTY WILL
EXPIRE AT 530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3653 9407 3664 9392 3664 9378 3650 9362
      3649 9403
TIME...MOT...LOC 2227Z 306DEG 21KT 3645 9375

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:57 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 17, 2:57 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT Wed Sep 17 2014

.SHORT TERM...(This Evening through Thursday)
Issued at 229 PM CDT WED SEP 17 2014

Well its been a little more active than previously thought. Models
did not handle today's situation very well and confidence in
tonight's forecast is low.

A frontal boundary is currently stalled from roughly near
Lamar to Roaring River State Park. West of that boundary
temperatures are in the middle 80s and over the eastern Missouri
Ozarks...temperatures were in the 60s. Convection continues to
regenerate near that boundary and has shown signs of moving slowly
westward.

The short term models are in a bit of a disagreement on the next
12 hours. But the over all trend was to move the axis of
convection slowly westward this evening. Temperatures will be
again tricky tonight through tomorrow. One note to add is there is
another very subtle mid level wave on the Water Vapor imagery over
western Nebraska that is riding southeastward it the mid level flow.

The big question mark is how this will interact with the boundary
in the area overnight and if there will be a similar repeat of
overnight convection developing late tonight through early
tomorrow morning. Will maintain highest chances for additional
convection over portions of southeast Kansas and far southwestern
Missouri for the rest of the evening and tonight.

Even though we have seen some heavy rainfall in the Springfield
area from earlier convection...no headlines for any flash flood
watches because the new development tonight should be southwest of
where the heavy rainfall fell today. There will still be a chance
for an isolated strong storm or two through tonight with marginal
severe hail and wind gusts up to 50 mph with the strongest
convection.

Will have the chance of rain diminishing through out the day on
Thursday as upper level ridging begins to move in and cut off rain
chances. Temperatures will be warmest out west tomorrow...low 80s
and coolest out east...low 70s

.LONG TERM...(Thursday Night through Wednesday)
Issued at 229 PM CDT WED SEP 17 2014

Warm and dry weather with high pressure in the upper levels on
Friday and for most of the day on Saturday. A front will move in
late afternoon and overnight Saturday to bring additional showers
and thunderstorms. Look at the upper level flow and the leftover
moisture from the tropical system out in the southwest U.S...looks
like that will mainly stay southwest of our area and most of the
energy with the trough will stay up in the Great Lakes Region over
the weekend. Will continue to maintain the chance for rain this
weekend but not expecting anything heavy at this time.

The front clears through on Sunday with gradual clearing and
drying. A Canadian airmass moves in for early next week with
seasonable Fall like weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1209 PM CDT WED SEP 17 2014

Thunderstorms will again affect the SGF terminal early this
afternoon. Additional storms will be possible at both SGF and BBG
later this afternoon into this evening. A few showers can be
expected at JLN as well, though most activity should stay to their
east. Periods of IFR vis and cigs can be expected with any
thunderstorms.

Showers/storms should give way to IFR to LIFR fog and low stratus
tonight through mid morning tomorrow at SGF and BBG. Vis and cigs
approaching airport mins will be possible, especially at BBG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Boxell
Hazardous weather outlook, Sep 17, 3:55 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 PM CDT WED SEP 17 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-182100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
355 PM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

  AREAS OF THUNDERSTORMS WILL CONTINUE TO AFFECT THE SOUTHWESTERN
  PORTION OF THE OUTLOOK AREA THROUGH TONIGHT. TORRENTIAL
  RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
  WITH THESE THUNDERSTORMS. IN ADDITION...ISOLATED INSTANCES OF
  HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH CAN BE
  EXPECTED WITH THE STRONGEST STORMS THIS EVENING.

  HEAVY RAIN FROM THESE THUNDERSTORMS WILL LEAD TO LOCALIZED
  FLASH FLOODING...ESPECIALLY IN AREAS WITH POOR DRAINAGE.

  PATCHY FOG WILL BE POSSIBLE LATE TONIGHT ESPECIALLY AREAS THAT SAW
  RAINFALL. VISIBILITIES MAY DROP TO AROUND A MILE.

 .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  SCATTERED THUNDERSTORM ACTIVITY WILL BE ONGOING IN SOME AREAS
  EARLY THURSDAY BUT WILL WEAKEN THROUGHOUT THE MORNING.

  A COLD FRONT WILL BRING ADDITIONAL THUNDERSTORM CHANCES OVER
  THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Local storm report, Sep 17, 1:47 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             1 S HURLEY              36.92N 93.50W
09/17/2014  E0.75 INCH       STONE              MO   EMERGENCY MNGR

&&

LINDENBERG
Local storm report, Sep 17, 2:18 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             BRANSON WEST            36.70N 93.37W
09/17/2014  E0.75 INCH       STONE              MO   AMATEUR RADIO

&&

LINDENBERG
Local storm report, Sep 17, 3:45 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             SHELL KNOB              36.63N 93.63W
09/17/2014  E1.00 INCH       BARRY              MO   PUBLIC

&&

LINDENBERG
Special weather statement, Sep 17, 4:44 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT WED SEP 17 2014

MOZ088-093-172230-
JASPER MO-NEWTON MO-
444 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND SOUTH CENTRAL JASPER
COUNTIES UNTIL 530 PM CDT...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DIAMOND...OR 8 MILES NORTH OF NEOSHO...
MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CLIFF VILLAGE...DENNIS ACRES...DIAMOND...
FIDELITY...GRANBY...LEAWOOD...NEOSHO...NEWTONIA...REDINGS MILL...
RITCHEY...SAGINAW...SHOAL CREEK DRIVE...SHOAL CREEK ESTATES...SILVER
CREEK...SOUTHEASTERN JOPLIN AND STARK CITY.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3706 9454 3711 9431 3696 9406 3688 9406
      3675 9435 3676 9438
TIME...MOT...LOC 2144Z 320DEG 22KT 3697 9434

GRIFFIN
Local storm report, Sep 17, 4:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      4 NNW BOLIVAR           37.67N 93.44W
09/17/2014                   POLK               MO   LAW ENFORCEMENT

            LOW WATER CROSSING ON ROUTE 83 AT ABELS BRANCH FLOODED
            FOR A BRIEF TIME.

&&

AFOSTER
Special weather statement, Sep 17, 5:03 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT WED SEP 17 2014

MOZ102-172230-
BARRY MO-
503 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARRY COUNTY UNTIL
530 PM CDT...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SELIGMAN...OR 9 MILES SOUTH OF CASSVILLE...
MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE EAGLE ROCK...SELIGMAN AND WASHBURN.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE ROARING
RIVER STATE PARK AND TABLE ROCK LAKE.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3653 9407 3666 9390 3650 9367 3649 9367
      3649 9403
TIME...MOT...LOC 2204Z 320DEG 21KT 3654 9390

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:40 AM CDTSpecial Weather StatementSGFSt. Clair35 min
Sep 17, 5:10 AM CDTSpecial Weather StatementSGFBenton35 min
Sep 17, 5:13 AM CDTSpecial Weather StatementSGFVernon47 min
Sep 17, 6:14 AM CDTSpecial Weather StatementSGFCedar, Dade46 min
Sep 17, 7:08 AM CDTSpecial Weather StatementSGFGreene52 min
Sep 17, 7:41 AM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence34 min
Sep 17, 7:46 AM CDTAreal Flood AdvisorySGFCedar, Dade, Greene, Polk, St. Clair6 hr
Sep 17, 7:53 AM CDTSpecial Weather StatementSGFLawrence37 min
Sep 17, 8:03 AM CDTSpecial Weather StatementSGFGreene, Webster27 min
Sep 17, 8:05 AM CDTSpecial Weather StatementSGFGreene, Webster25 min
Sep 17, 8:33 AM CDTAreal Flood AdvisorySGFChristian, Greene, Webster5 hr
Sep 17, 8:39 AM CDTSpecial Weather StatementSGFChristian, Greene, Webster51 min
Sep 17, 8:46 AM CDTFlash Flood WarningSGFChristian, Greene, Webster6 hr
Sep 17, 9:10 AM CDTSpecial Weather StatementSGFChristian50 min
Sep 17, 9:20 AM CDTFlash Flood WarningSGFChristian, Douglas, Stone5 hr
Sep 17, 9:26 AM CDTAreal Flood AdvisorySGFWebster, Wright5 hr
Sep 17, 9:35 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney40 min
Sep 17, 10:02 AM CDTAreal Flood AdvisorySGFOzark, Taney4 hr
Sep 17, 10:33 AM CDTAreal Flood AdvisorySGFBenton, Dallas, Hickory, Polk, St. Clair, Webster3 hr
Sep 17, 10:58 AM CDTFlash Flood WarningSGFCedar, Dallas, Hickory, Polk, St. Clair, Webster4 hr
Sep 17, 11:33 AM CDTFlash Flood WarningSGFCedar, Dade, Greene, Polk3 hr
Sep 17, 12:19 PM CDTSevere Thunderstorm WarningSGFDouglas41 min
Sep 17, 12:49 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark56 min
Sep 17, 12:56 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone64 min
Sep 17, 1:18 PM CDTAreal Flood AdvisorySGFLawrence5 hr
Sep 17, 1:32 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney58 min
Sep 17, 1:56 PM CDTFlash Flood WarningSGFBarry, Christian, Lawrence, Stone, Taney5 hr
Sep 17, 2:53 PM CDTAreal Flood WarningSGFCedar, Dade, Dallas, Greene, Hickory, Polk and 2 more5 hr
Sep 17, 3:10 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence65 min
Sep 17, 3:35 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton55 min
Sep 17, 4:42 PM CDTAreal Flood WarningSGFBarry, Dade, Jasper, Lawrence, McDonald, Newton6 hr
Sep 17, 4:44 PM CDTSpecial Weather StatementSGFNewton46 min
Sep 17, 5:03 PM CDTSpecial Weather StatementSGFBarry27 min
Sep 17, 5:25 PM CDTSpecial Weather StatementSGFNewton50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.